ITP and joint pain

Ive had ITP since 2004, initially treated with steroids which has left me with insomnia, apart from some iVig before Christmas, as my levels normally stay above 30000 (30000 - 80000) we now just monitor rather than have any treatments. I do feel tired all the time, and have nasty monthlies along with the bruising we ITP sufferers normally have.

For the last 2 1/2 years ive been getting increasingly painful joints, especially in my fingers (the more i do, the more they hurt, cold also causes a lot of pain) Ive been tested for just about everything, but nothing is coming up.

After reading various forums on ITP, i am thinking that the pain might be linked to my ITP, however my haematologist didnt agree, and said my levels were too high and would probably be in my knees rather than my fingers.

As i am now feeling completely crazy (doctors/consultants have suggested it could be in my head!) im on all sorts of medication and i feel none of it works - but having read lots of other posts, does anyone else find they also suffer with painful joints? It would be handy to have some 'evidence' to show my haematologist!

8 Replies

oldestnewest
  • Long term Steroid use can lead to joint problems. So if you have had Prednisolone as a treatment for your ITP it may well have caused joint aches, and potential long term joint problems. When Prednisolone is prescribed for ITP many specialists also prescribe a drug called Allendronic Acid or Adccal to mitigate the potential damage the steroid might do to joints.

  • I was on the steroids for around 7 months, and this was 10 years before the pain in my fingers, so my doctors dont think it can be linked to this.

  • I diagnosed in 2010, I was treated with steroids for a whole year. Straight after my last pill, my body caved in. I remember I was lying on the bed,trying to get up, and I couldn't move. I was paralyzed, all my joints pained. I could no longer walk. Went to hospitals that could not help me. Researched and found I suffered from RA. Rheumatoid Athritis. Took self treatment for it and within a month could walk again. Thank God. And luckily my sister was a nurse and she helped me.

    I think RA cones from the depending on steroids. The side effect of using long term steroid. Good luck my friend.

  • I just got out of the emergency room this last Saturday. I could hardly get there, hands, back of knees, neck, etc. were extremely painful. Steroids are the only thing that seems to work. I had recovered within hours of release. I have NHL, plus ITP, Plus RA...I know where you are coming from.

  • My sister got me 4 tablets, one was prednisone, one was athrexin,i can't remember the other two,but they helped me to overcome the joints pain. Sure wish I could send my sister to you. Strongs my friend.

  • Hi Catowen, I was diagnosed with ITP in early 90s started treatment in 2009, currently on Nplate at 650mcg/kg weekly to maintain counts above 50K. I have extensive osteoarthritis with pain controlled with tramadol + Tylenol however when my platelets are 10K or less I experience right hip pain, making waking difficult, pain decreases as my counts increase. My MD's response: "the literature doesn't support my claims " i.e. It's all in my head; a common response when they don't know or understand the problem. How are you treating your pain? kyriak51:)

  • Hi Kyriak, i'm on co codomol, tramadol gave me horrendous headaches. The co codomol only dulls the pain slightly, but apart from morphine, its the bestthe can offer me. I do take a gabapentin each morning and evening, but that is more as a nerve relaxant rather than a pain killer, although i dont think it is working for either use. When i mention the tablets i take to my GP, they are reluctant to take me off any of them, so im still taking them all.

  • Yes, i to have that problem. No you are not crazy. Knowing my symptoms is what helps me. I found a doctor that here me. That when i know i am low. Remember blood is life. It carries oxygen throughout the body.

You may also like...